0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Pisa Syndrome in a Patient in a Wheelchair Taking Valproic Acid
MONIQUE YOHANAN, M.D.; JASDEEP S. AULAKH, M.D.; JOANNE WEITH, R.N.; JAMES W. HAWKINS, M.D.
Am J Psychiatry 2006;163:325-a-326. doi:10.1176/appi.ajp.163.2.325-a

To the Editor:

Pisa syndrome (pleurothotonus) is a condition characterized by sustained flexion of the body with the head to one side, creating a "Leaning Tower" posture. It was first described by Ekbom et al. in 1972 (1). General incidence rates are not well established, although it appears to be more common in older patients; an 8% incidence was found in one series of newly admitted geropsychiatric patients (2). Most authors have described Pisa syndrome as a side effect of prolonged exposure to conventional neuroleptics (3). More recently, other agents, including atypical antipsychotics, cholinesterase inhibitors, antiemetics, and tricyclic antidepressants, have been implicated (4). Although treatment with anticholinergic agents has been proposed, definitive therapy remains the discontinuation of the offending agent (5). We report a case of suspected Pisa syndrome in a 65-year-old patient in a wheelchair receiving valproic acid.

Mr. A was a 65-year-old nursing home resident being treated for schizoaffective disorder. He was in a wheelchair secondary to severe arthritis. His medications were 750 mg b.i.d. of valproic acid, 200 mg b.i.d. of carbamazepine, and 3 mg b.i.d. of risperidone—a regimen that had been stable and unchanged over several months. His valproic acid and carbamazepine levels were monitored routinely and were never above the therapeutic range.

Over a few weeks, the staff noticed that Mr. A had begun leaning to one side, a change that progressed to the point at which he was tilted at a 30° angle throughout the day. He seemed unaware of and unconcerned by this change. He showed no other signs or symptoms suggestive of an extrapyramidal syndrome. The only medication change to which Mr. A consented was a trial discontinuation of valproic acid. Immediately upon discontinuation, his posture returned to a stable, upright position.

Pisa syndrome has not been reported in association with valproic acid, but our patient’s dramatic improvement with its discontinuation strongly suggests a medication-related effect, either solely due to valproic acid or perhaps secondary to a pharmacodynamic interaction between valproic acid and risperidone. We believe that this patient’s wheelchair state contributed to a delay in recognizing this condition and hope this report will heighten awareness to the fact that this syndrome can occur in nonambulatory patients.

Ekbom K, Lindholm H, Ljungberg L: New dystonic syndrome associated with butyrophenone therapy. Z Neurol  1972; 202:94–103
[PubMed]
[CrossRef]
 
Yassa R, Nastase C, Cvejic J, Laberge G: The Pisa syndrome (or pleurothotonus): prevalence in a psychogeriatric population. Biol Psychiatry  1991; 29:942–945
[PubMed]
[CrossRef]
 
Duggal HS, Sivamony S, Umapathy C: Pisa syndrome and atypical antipsychotics (letter). Am J Psychiatry  2004; 161:373
[CrossRef]
 
Villarejo A, Camacho A, Garcia-Ramos R, Moreno T, Penas M, Juntas R, Ruiz J: Cholinergic-dopaminergic imbalance in Pisa syndrome. Clin Neuropharmacol  2003; 26:119–121
[PubMed]
[CrossRef]
 
Bhattacharya KF, Giannakikou I, Munroe N, Chaudhuri KR: Primary anticholinergic-responsive Pisa syndrome. Mov Disord  2000; 15:1285–1287
[PubMed]
[CrossRef]
 
+

References

Ekbom K, Lindholm H, Ljungberg L: New dystonic syndrome associated with butyrophenone therapy. Z Neurol  1972; 202:94–103
[PubMed]
[CrossRef]
 
Yassa R, Nastase C, Cvejic J, Laberge G: The Pisa syndrome (or pleurothotonus): prevalence in a psychogeriatric population. Biol Psychiatry  1991; 29:942–945
[PubMed]
[CrossRef]
 
Duggal HS, Sivamony S, Umapathy C: Pisa syndrome and atypical antipsychotics (letter). Am J Psychiatry  2004; 161:373
[CrossRef]
 
Villarejo A, Camacho A, Garcia-Ramos R, Moreno T, Penas M, Juntas R, Ruiz J: Cholinergic-dopaminergic imbalance in Pisa syndrome. Clin Neuropharmacol  2003; 26:119–121
[PubMed]
[CrossRef]
 
Bhattacharya KF, Giannakikou I, Munroe N, Chaudhuri KR: Primary anticholinergic-responsive Pisa syndrome. Mov Disord  2000; 15:1285–1287
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 14

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 9.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
APA Guidelines